Notes on Updosing.
CAUTION: A person should always consult with their doctor before making any changes to their medication.
What is updosing? Updosing is going back up to a previous dose of benzo where withdrawal symptoms were less of a problem.
What is the purpose of updosing? The purpose of updosing is to bring unmanageable withdrawal symptoms under control so that a person can begin to taper at a slower rate with the hope of making their withdrawal easier.
How much should a person updose if a taper has gone wrong? How much and how fast a person should updose is going to be very variable but a very general rule would be to updose a small amount (1-2 mg valium equivalent) per day for 2-3 days and see how one feels at that point. Another approach may be to go back to the dose on which that the person last felt comfortable.
How often can a person Updose? Updosing is an option that should only be used is a person gets to a point in their taper where they feel like they have hit a wall – where their withdrawal symptoms are such that they feel like they are unable to continue their taper. It isn’t something that should be done lightly or frequently – it maybe an appropriate once or twice during a taper.
Does it work? Updosing is not always successful. This is usually seen in the person who is creeping the dose up too slowly in the hopes they will feel better without having to increase too much. This is often a mistake and actually allows the tolerance withdrawal to follow the person up as they increase the dose.
Disclaimer: The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.
Last updated 22 July 2015